Alert archive / Hawaii / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 8, NWS Honolulu, HI

November 23, 2012Honolulu County, Hawaii

NWS Honolulu, HI issued this severe thunderstorm warning at Nov 23, 2012, 2:50 PM HST for Honolulu County, Hawaii. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 23, 2012, 2:50 PM HST (00:50 UTC)
Expired
Nov 23, 2012, 3:15 PM HST
In force
25 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 79 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 23, 3:00 PM HSTHAIL 0.88Pearl City, HIREPORT FORWARDED BY KITV 4.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 0.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2012-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2012-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1146 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

664 
WUHW50 PHFO 240050
SVRHFO
HIC003-240115-
/O.NEW.PHFO.SV.W.0008.121124T0050Z-121124T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
250 PM HST FRI NOV 23 2012

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 315 PM HST

* AT 246 PM HST...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
  MPH. THIS STORM WAS LOCATED NEAR PEARL CITY...OR 9 MILES NORTHWEST
  OF HONOLULU...MOVING TO THE SOUTHEAST AT 10 MPH.

* LOCATIONS POTENTIALLY IMPACTED INCLUDE...
  AIEA...HONOLULU...SALT LAKE AND HALAWA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2136 15782 2127 15789 2135 15804 2148 15795
TIME...MOT...LOC 0050Z 300DEG 5KT 2140 15796

$$
R BALLARD
2 follow-up statements
672 
WWHW50 PHFO 240108
SVSHFO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
308 PM HST FRI NOV 23 2012

HIC003-240115-
/O.CON.PHFO.SV.W.0008.000000T0000Z-121124T0115Z/
HONOLULU HI-
308 PM HST FRI NOV 23 2012

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 PM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...

AT 302 PM HST...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED OVER PEARL HARBOR...AND WAS NOW 
DRIFTING SOUTH SOUTH AT 5 MPH. OTHER STRONG THUNDERSTORMS WERE 
DEVELOPING OVER KALIHI AND PEARL HARBOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING...BUT AWAY FROM WINDOWS.

&&

LAT...LON 2142 15799 2142 15793 2136 15782 2127 15789
      2135 15804
TIME...MOT...LOC 0107Z 001DEG 5KT 2137 15798

$$

R BALLARD
505 
WWHW50 PHFO 240116
SVSHFO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
316 PM HST FRI NOV 23 2012

HIC003-240123-
/O.EXP.PHFO.SV.W.0008.000000T0000Z-121124T0115Z/
HONOLULU HI-
316 PM HST FRI NOV 23 2012

...THE SEVERE THUNDERSTORM WARNING FOR THE ISLAND OF OAHU IN HONOLULU
COUNTY EXPIRES AT 315 PM HST...

AT 315 PM HST...RADAR INDICATED A STRONG THUNDERSTORM OVER PEARL 
HARBOR. THIS STORM WAS DRIFTING TOWARD THE SOUTH-SOUTHWEST AT 5 TO 
10 MPH...TOWARD IROQUOIS POINT AND EWA BEACH. 

THIS STORM HAS WEAKENED SOME...BUT IS STILL CAPABLE OF PRODUCING 
HEAVY RAIN...CLOUD TO GROUND LIGHTNING...GUSTY WINDS...AND POSSIBLY 
SOME SMALL HAIL.

LAT...LON 2142 15799 2142 15793 2136 15782 2127 15789
      2135 15804
TIME...MOT...LOC 0113Z 031DEG 6KT 2136 15800

$$
R BALLARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 23, 9:32 AM HST, 5 hours 18 minutes earlier.

Area forecast discussion, Nov 23, 9:32 AM HST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
932 AM HST FRI NOV 23 2012

.SYNOPSIS...
AN UNSETTLED WEATHER PATTERN CONTINUES TODAY AS A SERIES OF UPPER
LEVEL DISTURBANCES MOVE ACROSS THE AREA. LOCALLY HEAVY RAIN AND A
FEW THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING. A GRADUAL
TREND TOWARDS MORE STABLE CONDITIONS WILL BEGIN ON SATURDAY WITH
TRADE WINDS RETURNING BY LATE SUNDAY AND INTO MONDAY. THE TRADES
BECOME MORE ROBUST AS HIGH PRESSURE BUILDS TO THE NORTH OF THE AREA
THROUGH THE FIRST HALF OF NEXT WEEK.

&&

.DISCUSSION...
AN UNSETTLED WEATHER PATTERN CONTINUES ACROSS THE AREA TODAY WITH
POTENTIAL FOR A FEW THUNDERSTORMS THROUGH THIS EVENING AS A COUPLE
OF UPPER LVL DISTURBANCES TRACK JUST TO THE NORTH OF THE AREA. MOST
OF THE THUNDERSTORM ACTIVITY LAST NIGHT REMAINED AROUND KAUAI
COUNTY...WITH A FEW BRIEF STORMS JUST NORTH OF OAHU. 12Z LIHUE AND
HILO SOUNDINGS CONTINUE TO DEPICT A RATHER MOIST AND UNSTABLE
ATMOSPHERE WITH PWATS OF 1.53 TO 1.74 INCHES...AND LI VALUES BETWEEN
-5 AND -6.

SURFACE ANALYSES SHOW A SFC FRONTAL BOUNDARY TO THE NW OF THE MAIN
HAWAIIAN ISLANDS...WHICH WILL KEEP GENERALLY LIGHT SOUTHERLY FLOW
ACROSS MUCH OF THE STATE FOR THE NEXT COUPLE OF DAYS. AS THE PARENT
LOW DEPARTS WELL TO THE NE...THE FRONT WILL GRADUALLY WEAKEN AND
DISSIPATE THROUGH THE WEEKEND. THE LIGHT WINDS WILL ALLOW FOR SEA
BREEZES TO DEVELOP THIS AFTERNOON. ALSO...STRONGER DAYTIME HEATING
IS POSSIBLE AS CLOUD COVER BEGINS TO SLOWLY BREAK DOWN TODAY. IN
ADDITION...A SHORT WAVE IMPULSE IS APPROACHING KAUAI FROM THE WEST
AND WILL BRING SOME ADDITIONAL INSTABILITY WITH IT. THUS...LOCALIZED
HEAVY RAIN AND EVEN A FEW THUNDERSTORMS COULD DEVELOP IN THE
AFTERNOON AND EARLY EVENING HOURS...ESPECIALLY OVER KAUAI AND OAHU.
A TREND TOWARDS MORE STABLE CONDITIONS WILL BEGIN LATE SATURDAY AND
INTO SUNDAY.

FOR THE LONG TERM FORECAST...MODEL GUIDANCE BRINGS BACK HIGH
PRESSURE NORTH OF THE ISLANDS IN THE WAKE OF THE DISSIPATING
FRONT...WITH RETURNING TRADE WINDS BY EARLY NEXT WEEK. A MORE ROBUST
TRADE WIND REGIME WILL BE IN PLACE BY MONDAY AND INTO EARLY
TUESDAY.

&&

.AVIATION...
A MID TO UPPER LEVEL TROUGH TRAVERSING THE AREA THROUGH TONIGHT
BEFORE EXITING THE STATE TO THE EAST. POSSIBILITY OF AN ISOLATED CB
FORMING AROUND THE AREA TODAY AND OVER THE NEARBY WATERS TONIGHT
THUS WILL KEEP A MENTION OF TSTMS IN THE AREA FORECAST. WILL ALSO
THE POTENTIAL FOR LIGHT TO MODERATE ICING GENERALLY BETWEEN 150 AND
FL230.

TAF SITES WILL USUALLY SEE DIURNAL EFFECTS DURING THIS LIGHT WIND
REGIME WITH SEA AND LAND BREEZES MOST DOMINANT THROUGH TONIGHT AND
PERHAPS THROUGH SATURDAY WITH LIGHT TRADES TRYING TO SETTLE BACK
IN. AFTERNOON CLOUDINESS OVER THE INTERIORS OF THE ISLANDS WILL
USUALLY NOT AFFECT THOSE TAF SITES WHICH ARE LOCATED ALONG THE
COASTLINE.

&&

.MARINE...
WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY
THROUGH THE REMAINDER OF THE WEEKEND...BUT A QUICK INCREASE IN
NORTHEASTERLY TRADES IS EXPECTED FOR EARLY NEXT WEEK. CONDITIONS
MAY REACH ADVISORY CRITERIA AND SPREAD ACROSS MUCH OF THE COASTAL
WATERS AND CHANNELS DOWN THE ISLAND CHAIN.

THE CURRENT NORTH SWELL WILL CONTINUE TO SLOWLY DIMINISH TODAY.
HOWEVER...A REINFORCING NORTH NORTHWEST SWELL IS EXPECTED TO CAUSE A
BOOST IN SURF HEIGHTS ALONG MOST NORTH FACING AND SOME WEST FACING
SHORES OF THE ALOHA STATE STARTING LATER TONIGHT. THIS SWELL WILL
LIKELY PEAK SATURDAY AND THEN SLOWLY SUBSIDE DURING THE REMAINDER OF
THE WEEKEND. SURF ALONG NORTH FACING SHORES WILL BE 3 TO 5 FEET WITH
LOCALLY HIGHER SETS TODAY...THEN RISE TO 4 TO 7 FEET WITH LOCALLY
HIGHER SETS ON SATURDAY.

A NEW MODERATE NORTHWEST SWELL...WHICH IS EXPECTED TO ARRIVE EARLY
MONDAY MORNING AND PEAK LATE MONDAY NIGHT OR EARLY TUESDAY MORNING.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS/DISCUSSION/MARINE...REYNES
AVIATION...FUJI

In the hours before

Special weather statement, Nov 23, 2:29 PM HST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
229 PM HST FRI NOV 23 2012

HIZ005-010-240230-
OAHU SOUTH SHORE-CENTRAL OAHU-
229 PM HST FRI NOV 23 2012

STRONG THUNDERSTORMS IN THE MILILANI TO PEARL CITY AND AIEA AREA
WILL PRODUCE HEAVY RAIN AND POSSIBLE SMALL HAIL THROUGH 330 PM
HST.

THE THUNDERSTORMS ARE MOVING EAST SOUTHEAST AROUND 15 MPH.

REYNES

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 2:57 PM HSTAreal Flood AdvisoryHFOHonolulu2 hr
Nov 23, 3:11 PM HSTSpecial Marine WarningHFO49 min
Nov 23, 3:45 PM HSTAreal Flood AdvisoryHFOKalawao90 min

Nearby

Severe Thunderstorm Warnings in Hawaii, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.